Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 21, 2012, 5:16 PM EDT for 4 counties in Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2012, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 21, 2012, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Charlotte County, FL, DeSoto County, FL, Manatee County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 85 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2031 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189
WUUS52 KTBW 212116
SVRTBW
FLC015-027-081-115-212200-
/O.NEW.KTBW.SV.W.0042.120721T2116Z-120721T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
516 PM EDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DESOTO COUNTY IN SOUTH CENTRAL FLORIDA...
SARASOTA COUNTY IN WEST CENTRAL FLORIDA...
MANATEE COUNTY IN WEST CENTRAL FLORIDA...
CHARLOTTE COUNTY IN SOUTHWEST FLORIDA...
* UNTIL 600 PM EDT.
* AT 508 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEVELAND...OR NEAR PUNTA
GORDA...AND MOVING NORTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
CHARLOTTE...NORTH PORT...LAKE SUZY AND WARM MINERAL SPRINGS.
LAT...LON 2691 8211 2694 8209 2694 8207 2695 8207
2694 8211 2692 8214 2712 8240 2736 8211
2705 8183 2688 8208
TIME...MOT...LOC 2117Z 133DEG 16KT 2701 8204
$$1 follow-up statement
790 WWUS52 KTBW 212135 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 535 PM EDT SAT JUL 21 2012 FLC015-027-081-115-212200- /O.CON.KTBW.SV.W.0042.000000T0000Z-120721T2200Z/ DESOTO FL-SARASOTA FL-MANATEE FL-CHARLOTTE FL- 535 PM EDT SAT JUL 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTHWESTERN CHARLOTTE...SOUTHEASTERN MANATEE...EASTERN SARASOTA AND SOUTHWESTERN DESOTO COUNTIES... AT 528 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE SUZY...OR NEAR PORT CHARLOTTE... MOVING NORTHWEST AT 20 MPH. LAT...LON 2697 8220 2712 8240 2736 8211 2709 8186 TIME...MOT...LOC 2135Z 133DEG 16KT 2706 8211 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:53 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 1:53 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 153 PM EDT SAT JUL 21 2012 .SHORT TERM (TONIGHT - MONDAY)... HIGH PRESSURE RIDGE REMAINS STRETCHED FORM THE W ATL AND INTO CENTRAL FL AS THE MID LVL TROUGH OVER THE SE STATES WEAKENS THROUGH SUN. MODEL GUIDANCE IS IN FAIR AGREEMENT ABOUT BRINGING A TROPICAL WAVE INTO THE SOUTHERN HALF OF THE STATE LATE ON SUNDAY AS THE RIDGE BEGINS MIGRATING NORTHWARD. POPS INCREASE TO NUMEROUS EVERYWHERE BY MONDAY AFTERNOON AS ABUNDANT DEEP LAYER MOISTURE WILL BE IN PLACE. FOR TONIGHT...ANY LEFTOVER CONVECTION SHOULD CLEAR OUT BY MIDNIGHT WITH GENERALLY BENIGN WEATHER CONDITIONS PREVAILING AFTER MIDNIGHT. LOWS REMAIN IN THE MID 70S...A LITTLE WARMER NEAR THE COAST. SEABREEZES WILL AGAIN BECOME THE FOCUS FOR ANY CONVECTION SUN AFTERNOON...THEN CHANCES FOR THUNDERSTORMS IMPROVE BEGINNING LATE SUNDAY AFTERNOON AND THROUGH MONDAY AS THE AFOREMENTIONED WAVE BRINGS PLENTY OF MOISTURE ADVECTION FROM THE W ATL AND THE CARIBBEAN REGION. TEMPS ON SUN AND MON WILL REACH THE LOW TO MID 90S EACH DAY...ALONG WITH MORNING LOWS IN THE MID TO UPPER 70S. .LONG TERM (MONDAY NIGHT-FRIDAY)... THE PERIOD BEGINS WITH SURFACE HIGH PRESSURE IN PLACE ACROSS THE AREA WITH THE RIDGE AXIS ACROSS NORTHERN FLORIDA AND WEAK TROUGHING IN PLACE ALOFT. THE UPPER TROUGH LIFTS OFF THROUGH MID-WEEK AS THE HIGH PRESSURE RIDGE AXIS GRADUALLY SHIFTS SOUTH. SOME DRIER AIR WILL MOVE INTO THE AREA AND WITH THE UPPER ENERGY MOVING OFF...WILL HAVE A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY EACH AFTERNOON WITH THE SEA BREEZE AND HEATING. AFTERNOON HIGHS WILL BE IN THE LOWER 90S WITH LOWS IN THE 70S EACH NIGHT. && .AVIATION...SEA BREEZE IS SLOWLY BEGINNING TO PUSH AWAY FROM THE COAST WITH INCREASING CU DEVELOPING. VCTS EXPECTED THROUGH THE MAJORITY OF THE AFTERNOON WITH LINGERING EVENING STORMS POSSIBLE FOR THE SOUTHERN TAF SITES. AS CONVECTION HAS YET TO DEVELOP...WILL MAINTAIN VCTS WORDING AND TEMPO IF NECESSARY. WITH INCREASING MOISTURE...MAY HAVE A FEW LOW CLOUDS NEAR THE TAF SITES AROUND SUNRISE TOMORROW MORNING BUT EXPECTED TO LIFT AFTER SUNRISE. && .MARINE... SOUTHEASTERLY WINDS GRADUALLY INCREASE DURING THE NEXT FEW DAYS AS A TROPICAL WAVE FEATURE REACHES THE COASTAL WATERS BY LATE SUNDAY. OVERALL THOUGH...WINDS ARE EXPECTED TO REMAIN AROUND 15 KNOTS OR LESS WITH SEAS LESS THAN 4 FEET IN THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER... NO HIGHLIGHTS EXPECTED DURING THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... TPA 78 92 78 90 / 30 40 30 60 FMY 76 93 76 90 / 30 60 30 60 GIF 75 94 76 92 / 20 40 30 60 SRQ 77 93 77 91 / 30 50 30 60 BKV 74 95 74 92 / 30 40 30 60 SPG 80 92 80 90 / 30 40 30 60 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...22/REYNES LONG TERM...COLSON AVIATION...20/BARRON
Hazardous weather outlook, Jul 21, 5:27 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 527 AM EDT SAT JUL 21 2012 FLZ039-042-043-048>052-055>057-060>062-065-211600- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- 527 AM EDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... MOISTURE WILL BE INCREASING TODAY FROM THE SOUTH AND ALLOW FOR SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. ...EXCESSIVE HEAT IMPACT... MOISTURE WILL BE INCREASING TODAY...AND WITH HIGH TEMPERATURES REACHING INTO THE MIDDLE 90S...WILL ALLOW FOR HEAT INDEX VALUES TO REACH INTO THE 100 TO 105 DEGREES THIS AFTERNOON. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES. TEMPERATURES CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE FOR HEAT STROKE AND POSSIBLE DEATH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
In the hours before
Special weather statement, Jul 21, 4:23 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
423 PM EDT SAT JUL 21 2012
FLZ060>062-065-212130-
DE SOTO-SARASOTA-CHARLOTTE-LEE-
423 PM EDT SAT JUL 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLOTTE...
SOUTHEASTERN SARASOTA...SOUTHWESTERN DESOTO AND WESTERN LEE COUNTIES
FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL
530 PM EDT...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF BABCOCK RANCH TO BABCOCK WEBB WMA TO NORTH FORT
MYERS TO SAINT JAMES CITY...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF LA BELLE TO 13 MILES NORTH OF FORT MYERS TO 6 MILES
NORTHWEST OF FORT MYERS TO SANIBEL...MOVING NORTHWEST AT 15 MPH AND
WILL AFFECT SUNCOAST ESTATES...NORTH FORT MYERS...CAPE CORAL AND
SANIBEL.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2643 8214 2648 8220 2662 8224 2667 8227
2677 8227 2686 8232 2710 8212 2711 8170
2697 8155 2677 8156 2677 8176 2643 8204
2641 8208
TIME...MOT...LOC 2023Z 136DEG 15KT 2683 8159 2684 8183
2671 8194 2650 8211Local storm report, Jul 21, 4:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 PM EDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST SOUTHWEST INTERNATIONAL 26.54N 81.76W
07/21/2012 M48 MPH LEE FL ASOS
KRSW MEASURED WIND GUST OF 42 KNOTS IN THUNDERSTORM.
&&
CARLISLESpecial weather statement, Jul 21, 5:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
505 PM EDT SAT JUL 21 2012
FLZ055-056-060>062-065-212200-
DE SOTO-HARDEE-MANATEE-SARASOTA-CHARLOTTE-LEE-
505 PM EDT SAT JUL 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DESOTO...
NORTHWESTERN LEE...SARASOTA...SOUTHEASTERN MANATEE...SOUTHWESTERN
HARDEE AND WESTERN CHARLOTTE COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 600 PM EDT...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 12
MILES SOUTHEAST OF NOCATEE TO CLEVELAND TO 7 MILES NORTHEAST OF
BOKEELIA...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF
ARCADIA TO PUNTA GORDA TO 10 MILES SOUTH OF PUNTA GORDA...MOVING
NORTHWEST AT 20 MPH WILL AFFECT CLEVELAND...CHARLOTTE COUNTY
AIRPORT...BOKEELIA AND BOCA GRANDE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2661 8223 2667 8227 2682 8229 2707 8246
2734 8223 2745 8191 2701 8161 2689 8197
2679 8206 2687 8207 2690 8211 2695 8207
2691 8214 2693 8217 2678 8214 2675 8224
2669 8223 2669 8219 2672 8217 2670 8214
TIME...MOT...LOC 2105Z 152DEG 17KT 2707 8176 2698 8202
2682 8212Special weather statement, Jul 21, 5:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
509 PM EDT SAT JUL 21 2012
FLZ062-065-212200-
CHARLOTTE-LEE-
509 PM EDT SAT JUL 21 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
LEE AND SOUTHEASTERN CHARLOTTE COUNTIES FOR A STRONG THUNDERSTORM
WITH STRONG WIND GUSTS VALID UNTIL 600 PM EDT...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LEHIGH ACRES...MOVING NORTHWEST AT
15 MPH WILL AFFECT LEHIGH ACRES...FORT MYERS SHORES...TICE AND
SUNCOAST ESTATES.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2672 8195 2694 8169 2682 8155 2662 8156
2652 8166
TIME...MOT...LOC 2109Z 130DEG 15KT 2665 8167The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:34 PM EDT | Special Marine Warning | TBW | 116 min | |
| Jul 21, 4:23 PM EDT | Special Weather Statement | TBW | Charlotte, Lee | 67 min |
| Jul 21, 4:31 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Lee | 44 min |
| Jul 21, 5:05 PM EDT | Special Weather Statement | TBW | Charlotte, DeSoto | 55 min |
| Jul 21, 5:09 PM EDT | Special Weather Statement | TBW | Lee | 51 min |
| Jul 21, 5:12 PM EDT | Special Marine Warning | TBW | 93 min | |
| Jul 21, 5:57 PM EDT | Special Weather Statement | TBW | Hillsborough | 63 min |
| Jul 21, 6:02 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Sarasota | 58 min |
| Jul 21, 6:14 PM EDT | Special Marine Warning | TBW | 2 hr | |
| Jul 21, 6:28 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 32 min |
| Jul 21, 7:02 PM EDT | Special Weather Statement | TBW | Hillsborough, Pasco, Pinellas | 58 min |
| Jul 21, 7:12 PM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco | 33 min |
| Jul 21, 7:14 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough | 31 min |
| Jul 21, 7:23 PM EDT | Special Marine Warning | TBW | 67 min | |
| Jul 21, 7:35 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 40 min |
| Jul 21, 7:43 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.